Nebraska, 2004

Hail and Damaging Winds in Nebraska, June 8, 2004

June 8, 2004 · NWS GLD · 8 events in 2 counties and zones

6 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 8, 2:25 PM MST, 1 hour 57 minutes earlier.

Area forecast discussion, Jun 8, 2:25 PM MST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT TUE JUN 8 2004

.DISCUSSION...BIGGEST CHALLENGE IS EXTENT AND SEVERITY OF
THUNDERSTORMS TONIGHT...WED NIGHT AND THU AFTERNOON AND NIGHT.

AS THE UPPER RIDGE MOVES SLOWLY TO THE NORTHEAST AND THE DEEP UPPER
LOW OVER SOUTHERN OREGON SIMULTANEOUSLY SWINGS SOUTHEAST THEN EAST
OVER THE NEXT THREE DAYS...SEVERE WEATHER LOOKS TO INCREASE
CONSIDERABLY AND BE THE CHALLENGE.

A SHORTWAVE MOVING NE ACROSS THE TRISTATE AREA THIS EVENING WILL
USHER IN SOME SLIGHTLY COLDER AIR AT 70H AND 50H TO REPLACE THE VERY
WARM AIR OF THE LAST TWO DAYS. AT THE SAME TIME MODELS SHOW VERY
RICH AIR IN THE LOWER LEVELS WITH CONTINUES TO MOVE NORTH AND
NORTHWEST FROM THE WEST GULF AREA INTO THE AREA. THIS IS EVIDENT BY
A STRONG THETAE RIDGE AT 85H ACROSS THE WESTERN TWO-THIRDS OF THE
TRISTATE REGION. FINALLY SEVERAL SHORTWAVES EMERGE OUT OF THE LONG
WAVE TROUGH APPROACHING SLOWLY FROM THE WEST THROUGH THU. THE RESULT
IS AN UNSTABLE SITUATION BOTH TONIGHT AND WED NIGHT.

CURRENTLY BOTH A TORNADO WATCH HAS BEEN ISSUED WHICH INCLUDES
EXTREME SOUTHWEST NEB...AND A SEVERE THUNDERSTORM WATCH WHICH
INCLUDES FAR E CO HAVE JUST BEEN ISSUED.

BY THU...AS THE AXIS OF THE UPPER TROUGH TO THE WEST MOVES EAST
ACROSS CO...A DRY TONGUE FROM THE SOUTHWEST MOVES INTO THE AREA.
THIS APPEARS TO SETUP A DRYLINE DURING THE DAY WHICH MOVES SLOWLY TO
THE EAST. THIS AS A FOCUS...COMBINED WITH MAX DAY HEATING...LOTS OF
LOW LEVEL MOISTURE AND UPPER DYNAMICS SUPPORT SHOULD LEAD TO A
STORMY AFTERNOON AND NIGHT.

AS THIS SYSTEM MOVES EAST OF THE AREA ON FRIDAY IT IS FOLLOWED BY
SLIGHTLY DRIER AND SOMEWHAT MILDER TEMPERAUTURS. FRI IS DRY WITH A
MINOR RIDGE MOVING ACROSS. SAT ANOTHER SHORTWAVE RETURNS WITH A
REBOUND OF TEMPERATURES INTO THE UPPER 80S OR LOWER 90S. ALSO MODELS
SHOWING A POTENTIAL DRYLINE PASSAGE WITH SCATTERED THUNDERSTORMS.
SAT NIGHT A COLD FRONT MOVES SOUTH ACROSS THE AREA AS A HIGH
PRESSURE SYSTEM MOVES ESE OUT OF CANADA. THIS BRINGS A COOL AND
CLOUDY DAY TO THE REGION ON SUN WITH HIGHS IN THE 70S. THERE IS A
SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS SUN WITH EASTERLY UPSLOPE
WINDS.

SLOW WARMUP ON MON AND TUE WITH A SLIGHT CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS CONTINUING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.

&&

RJC
Hazardous weather outlook, Jun 8, 9:57 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1057 AM MDT TUE JUN 8 2004

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
CHEYENNE CO-CHEYENNE KS-DECATUR-DUNDY-GOVE-GRAHAM-GREELEY-HITCHCOCK-
KIT CARSON-LOGAN-NORTON-RAWLINS-RED WILLOW-SHERIDAN-SHERMAN-THOMAS-
WALLACE-WICHITA-YUMA-
1057 AM MDT (1157 AM CDT) TUE JUN 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE WEATHER NORTH OF A LINE FROM
MCCOOK TO GOODLAND TO KIT CARSON THIS AFTERNOON AND EVENING. A MOIST
AND UNSTABLE AIR MASS WILL REMAIN OVER MOST OF THE AREA WHILE A COLD
FRONT STALLS ACROSS THE NORTH AND WEST. A WEAK UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THIS SAME AREA....ALLOWING ISOLATED
THUNDERSTORMS TO DEVELOP OVER EASTERN COLORADO...EXTREME SOUTHWEST
NEBRASKA...AND EXTREME NORTHWEST KANSAS. ISOLATED LARGE HAIL AND
DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO CANNOT BE RULED
OUT IN YUMA OR DUNDY COUNTIES WHERE THE BEST WIND SHEAR WILL EXIST.
ANY THUNDERSTORM THAT DEVELOPS WILL PRODUCE DANGEROUS CLOUD TO
GROUND LIGHTNING. THESE THUNDERSTORMS WILL DIE OUT AFTER DARK WITH
THE LOSS OF HEATING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE WEATHER PATTERN WILL REMAIN UNCHANGED THROUGH THIS PERIOD...GIVING
THE TRI STATE REGION A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON
AND EVENING HOURS. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR ON
WEDNESDAY AND THURSDAY WHEN STRONGER UPPER LEVEL STORM SYSTEMS WILL
AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED NORTH OF A LINE FROM MCCOOK TO
GOODLAND TO KIT CARSON AFTER 3 PM MDT (4 PM CDT).

BURKE

In the hours before

Special weather statement, Jun 8, 1:33 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT TUE JUN 8 2004

NEZ079>081-090200-
DUNDY-HITCHCOCK-RED WILLOW-
233 PM MDT (333 PM CDT) TUE JUN 8 2004

...TORNADO WATCH NUMBER 409 IS IN EFFECT UNTIL 8 PM MDT (9 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL
OF SOUTHWEST NEBRASKA...INCLUDING THE FOLLOWING COUNTIES. DUNDY...
HITCHCOCK...AND RED WILLOW. TORNADOES...HAIL TO 3 INCHES IN
DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS
LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

BURKE
Special weather statement, Jun 8, 1:57 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM MDT TUE JUN 8 2004

COZ090>092-090200-
CHEYENNE CO-KIT CARSON-YUMA-
257 PM MDT TUE JUN 8 2004

...SEVERE THUNDERSTORM WATCH NUMBER 410 IS IN EFFECT UNTIL
8 PM MDT...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR ALL OF EAST CENTRAL COLORADO...INCLUDING THE FOLLOWING COUNTIES.
YUMA...KIT CARSON...AND CHEYENNE. HAIL TO 2 INCHES IN DIAMETER...
THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE
POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

BURKE
Local storm report, Jun 8, 4:03 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             7 S BURLINGTON          39.20N 102.27W
06/08/2004  0.88 INCH        KIT CARSON         CO   TRAINED SPOTTER

&&

DLN/JD
Local storm report, Jun 8, 4:19 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
519 PM MDT TUE JUN 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             BURLINGTON              39.31N 102.27W
06/08/2004  0.75 INCH        KIT CARSON         CO   LAW ENFORCEMENT

&&

DLN/JD

The radar

The Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
June 8, 4:22 PM MST
Where
Dundy County, 20 mi N of Benkelman
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -101.933

Hail, Dundy

When
June 8, 4:25 PM MST
Where
Dundy County, Haigler
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -101.850

Time estimated.

Hail, Dundy

When
June 8, 4:25 PM MST to 5:25 PM MST
Where
Dundy County, Haigler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.017, -101.933

Hail, Dundy

When
June 8, 4:30 PM MST
Where
Dundy County, 18 mi N of Benkelman
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.333, -101.533

Thunderstorm Wind, Dundy

When
June 8, 5:10 PM MST
Where
Dundy County, 18 mi NW of Benkelman
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.317, -101.533

Broke glass door and destroyed trampoline

Hail, Dundy

When
June 8, 5:30 PM MST
Where
Dundy County, 6 mi N of Parks
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.233, -101.767

Thunderstorm Wind, Hitchcock

When
June 8, 7:30 PM MST
Where
Hitchcock County, Palisade
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.133, -101.717

6 inch tree limbs down

Hail, Dundy

When
June 8, 8:13 PM MST
Where
Dundy County, 4 mi E of Haigler
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.350, -101.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402571, 5402577, 5402578, 5402572, 5402573, 5402574, 5402575, 5402576.